MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO NYLON; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO NYLON; DEVICE, EMBOLIZATION, VASCULAR
Model Number NV-2-4-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that one concerto coil failed to detach.It is unknown how many times detachment attempts were made with the instant detacher.It is unknown if a second detacher was used.No patient injury occurred.The blood flow and the vessel anatomy were reported to both be normal.The devices were all prepared and used per the instructions for use (ifu).
 
Additional Manufacturer Narrative
The concerto coil was returned for without the instant detacher, the micro catheter, and accessories devices.The concerto coil was decontaminated.The actuator interface was securely attached to the coupler tube with no damages found.There is no indication that a mechanical detachment attempt was made with an instant detacher.The concerto pushwire was found broken at the break indicator, with the two segments retained by the release wire.This is indicative that a manual detachment was attempted at this location.During analysis of the broken pushwire, the proximal section was pulled back, which caused the release wire to pull back and the implant coil to detach.No resistance was encountered with the release wire and the coin moved freely with the release wire.A bend was found on the pushwire.Under microscope, the coin was confirmed to have been pulled back from the lumen stop.The shield coil was found present and intact.The implant coil was found to be damaged.The lumen stop and the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.No other anomalies were observed.Based on the analysis performed, the concerto coil was confirmed to have non-detachment as the pushwire was returned with the implant coil still attached, however the cause cannot be determined.In addition, the failure could not be replicated as the implant coil was successfully detached with no issues by pulling back the release wire per instruction for use: ¿pull the proximal portion of the implant delivery pusher approximately 2-3cm to confirm the implant detachment¿.Based on the returned device, the pushwire was found bent, indicative of either high tortuosity or damage during return shipping to medtronic for analysis.The implant coil was found damaged; however, the cause of the damage could not be determined.Possible causes for coil damage are patient vessel tortuosity, advancing device against resistance or return shipping to medtronic for analysis.There was no malfunction of the device or non-conformance to specification identified that led to the non-detachment.Since the instant detacher was not returned, any contribution of the instant detacher to the non-detachment could not be determined.Per the concerto detachable coil and i.D.(instant detacher) instructions for use (ifu): directions for use: ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, ¿in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A manual detachment method was attempted twice.

Brand Name
CONCERTO NYLON
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8823739
Report Number2029214-2019-00779
Device Sequence Number18918222
Product Code KRD
UDI-Device Identifier00847536013308
UDI-Public00847536013308
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2022
Device Model NumberNV-2-4-HELIX
Device Catalogue NumberNV-2-4-HELIX
Device Lot NumberA843237
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2019
Initial Date Received by Manufacturer 07/18/2019
Supplement Date Received by Manufacturer08/06/2019
09/05/2019
Initial Report FDA Received Date07/24/2019
Supplement Report FDA Received Date08/21/2019
09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1